Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 7, NWS Birmingham, AL

January 30, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Jan 30, 2008, 1:59 AM CST for 39 counties in Alabama. It took effect at Jan 30, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2008, 1:59 AM CST (07:59 UTC)
In effect from
Jan 30, 2008, 12:00 PM CST
Expired
Jan 30, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 300759
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 AM CST WED JAN 30 2008

...HIGH FIRE DANGER WEDNESDAY AFTERNOON...

ALZ011>015-017>050-310000-
/O.UPG.KBMX.FW.A.0006.080130T1800Z-080130T2300Z/
/O.NEW.KBMX.FW.W.0007.080130T1800Z-080131T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
159 AM CST WED JAN 30 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A VERY DRY AIRMASS WILL SETTLE OVER CENTRAL ALABAMA ON WEDNESDAY.
WITH DEWPOINTS FALLING INTO THE TEENS...THE RELATIVE HUMIDITY WILL
DROP BELOW 25 PERCENT FOR SEVERAL HOURS DURING THE AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Jan 29, 11:50 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 29, 11:50 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 PM CST TUE JAN 29 2008

.UPDATE...FOR FORECAST AND AVIATION.

&&

.DISCUSSION...

COLD FRONT WILL BE EXITING CENTRAL ALABAMA BY 1 AM. WENT AHEAD AND
MADE ADJUSTMENTS TO THE FORECAST FOR THE RAPID DROP IN TEMPERATURES
AND DRY DEWPOINTS WORKING INTO THE AREA...TO PROVIDE A BETTER TREND
FOR THE NIGHT.

MAIN CONCERN FOR THE NEXT FEW HOURS WILL CONTINUE TO BE THE STRONG
WINDS ACROSS THE CENTRAL AND EASTERN PORTIONS OF CENTRAL ALABAMA.
NUMEROUS TREES AND POWER LINES CONTINUE TO BE REPORTED DOWN ACROSS
CENTRAL ALABAMA. SEE LSRBMX FOR SPECIFICS ON DAMAGE. THE WIND
ADVISORY CONTINUES THROUGH 2 AM. SEE NPWBMX FOR SPECIFICS HERE.
FORECAST UPDATES HAVE BEEN SENT.

JRA/16

&&

.AVIATION...06Z TAF DISCUSSION.

COLD FRONT EXITING THE AREA...WILL PASS TOI IMMINENTLY AND BE EAST
OF ALL SITES SHORTLY. GUSTY WNW TO NW WINDS WILL CONTINUE FOR
SEVERAL MORE HOURS...THEN GRADUALLY DIMINISH FROM WEST TO EAST AS
PRESSURE GRADIENT RELAXES. BRIEF MVFR CONDITIONS AT TOI FOR A COUPLE
OF HOURS TONIGHT...OTHERWISE EXPECT VFR CONDITIONS NEXT 24 HOURS.

JD/81

&&

.FIRE WEATHER...

AFTER A STRONG COLD FRONT MOVES THROUGH TONIGHT...A DRY AIRMASS
WILL BRIEFLY SET IN ON WEDNESDAY...AND POSSIBLY PRODUCE RED FLAG
CONDITIONS IN THE AFTERNOON. A FIRE WEATHER WATCH WILL BE ISSUED.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY ALL ZONES THROUGH 08Z.
FIRE WEATHER WATCH ALL ZONES WEDNESDAY AFTERNOON.

&&
Hazardous weather outlook, Jan 29, 11:58 PM CST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 PM CST TUE JAN 29 2008

ALZ011>015-017>050-310558-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1158 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...WIND ADVISORY IN EFFECT FROM UNTIL 2 AM WEDNESDAY FOR ALL OF
CENTRAL ALABAMA...

.DAY ONE...REST OF TONIGHT.

NORTHWESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL BE
POSSIBLE THROUGH 2 AM THIS MORNING...BEHIND THE COLD FRONT WHICH
WILL EXIT CENTRAL ALABAMA BY 1 AM. WINDS REMAIN GUSTY...BUT WILL
GRADUALLY DIMINISH THROUGH THE MORNING FROM WEST TO EAST THROUGH THE
REMAINDER OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...DRY AIR WILL SETTLE ACROSS THE AREA INCREASING THE FIRE
DANGER. RELATIVE HUMIDITY VALUES WILL BE 25 PERCENT OR LESS FOR
SEVERAL HOURS DURING THE AFTERNOON HOURS.

LATER IN THE WEEK...STRONG THUNDERSTORMS ARE POSSIBLE ACROSS MUCH
OF CENTRAL ALABAMA THURSDAY EVENING THROUGH FRIDAY MORNING. THERE
ARE STILL UNCERTAINTIES WITH THE STRENGTH OF THIS SYSTEM...AND WILL
REQUIRE SOME ADJUSTMENTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED DUE TO STRONG WINDS ASSOCIATED WITH A COLD FRONTAL PASSAGE
INTO THE EARLY MORNING HOURS.

JD/81

In the hours before

Special weather statement, Jan 29, 10:27 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 PM CST TUE JAN 29 2008

ALZ021-028-029-037-038-300530-
CHAMBERS-CLAY-CLEBURNE-RANDOLPH-TALLAPOOSA-
1027 PM CST TUE JAN 29 2008

...SIGNIFICANT WEATHER ALERT FOR CHAMBERS...CLAY...CLEBURNE...
RANDOLPH AND TALLAPOOSA COUNTIES UNTIL 1130 PM CST...

AT 1025 PM CST...STRONG GUSTY WINDS ALONG A COLD FRONT WERE PASSING
THROUGH CENTRAL ALABAMA. THE COLD FRONT IS MOVING EAST AT 50 MPH AND
WILL BRING WINDS OF 30 TO 40 MPH...AND GUSTS TO 50 MPH.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN TREE LIMBS...SOME
SMALL OR WEAKENED TREES...AND POWERLINES...AS WELL AS BLOW AROUND
LOOSE OBJECTS. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JD/81
Local storm report, Jan 29, 11:12 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1112 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     NON-TSTM WND DMG GADSDEN                 34.01N 86.01W
01/29/2008                   ETOWAH             AL   EMERGENCY MNGR

            TREES ACROSS THE ROAD ON VALLEY STREET IN DOWNTOWN
            GADSDEN.

0955 PM     NON-TSTM WND DMG GADSDEN                 34.01N 86.01W
01/29/2008                   ETOWAH             AL   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES DOWN AND SCATTERED POWER
            OUTAGES ACROSS THE COUNTY.

&&

JD/81
Local storm report, Jan 29, 11:14 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1114 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 PM     NON-TSTM WND DMG SELMA                   32.42N 87.03W
01/29/2008                   DALLAS             AL   EMERGENCY MNGR

            TREE BLOCKING ROAD ON BROAD STREET IN DOWNTOWN SELMA.
            TREE DOWN ON OLD MONTGOMERY HIGHWAY NEAR SELMONT
            WATERWORKS.

1102 PM     NON-TSTM WND DMG 10 NE SELMA             32.52N 86.91W
01/29/2008                   DALLAS             AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG HIGHWAY 22 IN PLANTERSVILLE
            BLOCKING THE ROAD

1102 PM     NON-TSTM WND DMG SELMA                   32.42N 87.03W
01/29/2008                   DALLAS             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS THE COUNTY. POWERLINES DOWN 1
            MILE WEST OF 80W AND AL HWY 14W.

1102 PM     NON-TSTM WND DMG MOSSES                  32.18N 86.67W
01/29/2008                   LOWNDES            AL   EMERGENCY MNGR

            NUMEROUS BRANCHES DOWN ACROSS THE COUNTY...ALONG WITH
            POWER OUTAGES.

&&

JRA
Local storm report, Jan 29, 11:29 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1129 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     NON-TSTM WND DMG WHITE HALL              32.30N 86.71W
01/29/2008                   LOWNDES            AL   EMERGENCY MNGR

            POWER LINES DOWN AROUND CITY HALL.

&&

JD/81
Local storm report, Jan 29, 11:50 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1150 PM CST TUE JAN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND DMG CHELSEA                 33.33N 86.64W
01/29/2008                   SHELBY             AL   BROADCAST MEDIA

            CAR RAN INTO TREES DOWN ON HIGHWAY 39. POSSIBLE INJURIES.

1050 PM     NON-TSTM WND DMG ALEXANDER CITY          32.93N 85.93W
01/29/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            REPORTS OF TREES DOWN ON 2 HOUSES WITHIN THE CITY LIMITS.

&&

JD/81
Local storm report, Jan 30, 12:03 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 AM CST WED JAN 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND DMG VERNON                  33.76N 88.11W
01/29/2008                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN VERNON AND ACROSS
            THE COUNTY. TREES DOWN ON TWO HOUSES.

0845 PM     NON-TSTM WND DMG TUSCALOOSA              33.24N 87.54W
01/29/2008                   TUSCALOOSA         AL   EMERGENCY MNGR

            SEVERAL TREES AND NUMEROUS POWER LINES DOWN IN
            TUSCALOOSA...AND NORTHWARD ACROSS THE COUNTY.

0858 PM     NON-TSTM WND GST 4 SSE TUSCALOOSA        33.18N 87.51W
01/29/2008  M43.00 MPH       TUSCALOOSA         AL   EMERGENCY MNGR

            43 MPH GUST IN TAYLORVILLE.

0901 PM     NON-TSTM WND GST TUSCALOOSA              33.24N 87.54W
01/29/2008  M39.00 MPH       TUSCALOOSA         AL   ASOS

            GUST TO 39 MPH RECORDED AT THE TUSCALOOSA AIRPORT.

0901 PM     NON-TSTM WND GST NORTHPORT               33.24N 87.59W
01/29/2008  M42.00 MPH       TUSCALOOSA         AL   EMERGENCY MNGR

            WIND GUST TO 42 MPH.

0920 PM     NON-TSTM WND DMG BIRMINGHAM              33.53N 86.80W
01/29/2008                   JEFFERSON          AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN BIRMINGHAM...AND
            ACROSS MUCH OF JEFFERSON COUNTY.

0920 PM     NON-TSTM WND GST BIRMINGHAM              33.53N 86.80W
01/29/2008  E55.00 MPH       JEFFERSON          AL   ASOS

            55 MPH GUST RECORDED AT THE BIRMINGHAM AIRPORT

0920 PM     NON-TSTM WND DMG 5 SSW LOCUST FORK       33.84N 86.65W
01/29/2008                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN ON RESIDENCE.

0930 PM     NON-TSTM WND DMG CHELSEA                 33.33N 86.64W
01/29/2008                   SHELBY             AL   BROADCAST MEDIA

            CAR RAN INTO TREES DOWN ON HIGHWAY 39. POSSIBLE INJURIES.

0935 PM     NON-TSTM WND DMG 4 NE BLOUNTSVILLE       34.12N 86.54W
01/29/2008                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN ALONG COUNTY HWY 49 BETWEEN US 231 ANS AL 79.

0935 PM     NON-TSTM WND DMG ONEONTA                 33.95N 86.47W
01/29/2008                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN IN ONEONTA.

0940 PM     NON-TSTM WND DMG BLOUNTSVILLE            34.08N 86.59W
01/29/2008                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN IN MULTIPLE LOCATIONS COUNTYWIDE.

0940 PM     NON-TSTM WND DMG 2 NW HUEYTOWN           33.46N 87.02W
01/29/2008                   JEFFERSON          AL   FIRE DEPT/RESCUE

            CONCORD FIRE DEPARTMENT REPORTS TREES BLOCKING CAMP
            OLIVER ROAD.

0940 PM     NON-TSTM WND DMG 3 NE HAYDEN             33.93N 86.72W
01/29/2008                   BLOUNT             AL   EMERGENCY MNGR

            TREES REPORTED DOWN.

0945 PM     NON-TSTM WND DMG COLUMBIANA              33.18N 86.60W
01/29/2008                   SHELBY             AL   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES DOWN AND SCATTERED POWER
            OUTAGES COUNTY WIDE.

0955 PM     NON-TSTM WND DMG GADSDEN                 34.01N 86.01W
01/29/2008                   ETOWAH             AL   EMERGENCY MNGR

            NUMEROUS REPORTS OF TREES DOWN AND SCATTERED POWER
            OUTAGES ACROSS THE COUNTY.

0955 PM     NON-TSTM WND DMG GADSDEN                 34.01N 86.01W
01/29/2008                   ETOWAH             AL   EMERGENCY MNGR

            TREES ACROSS THE ROAD ON VALLEY STREET IN DOWNTOWN
            GADSDEN.

1050 PM     NON-TSTM WND DMG ALEXANDER CITY          32.93N 85.93W
01/29/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            REPORTS OF TREES DOWN ON 2 HOUSES WITHIN THE CITY LIMITS.

1055 PM     NON-TSTM WND DMG WHITE HALL              32.30N 86.71W
01/29/2008                   LOWNDES            AL   EMERGENCY MNGR

            POWER LINES DOWN AROUND CITY HALL.

1102 PM     NON-TSTM WND DMG MOSSES                  32.18N 86.67W
01/29/2008                   LOWNDES            AL   EMERGENCY MNGR

            NUMEROUS BRANCHES DOWN ACROSS THE COUNTY...ALONG WITH
            POWER OUTAGES.

1102 PM     NON-TSTM WND DMG SELMA                   32.42N 87.03W
01/29/2008                   DALLAS             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS THE COUNTY. POWERLINES DOWN 1
            MILE WEST OF 80W AND AL HWY 14W.

1102 PM     NON-TSTM WND DMG 10 NE SELMA             32.52N 86.91W
01/29/2008                   DALLAS             AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG HIGHWAY 22 IN PLANTERSVILLE
            BLOCKING THE ROAD

1102 PM     NON-TSTM WND DMG SELMA                   32.42N 87.03W
01/29/2008                   DALLAS             AL   EMERGENCY MNGR

            TREE BLOCKING ROAD ON BROAD STREET IN DOWNTOWN SELMA.
            TREE DOWN ON OLD MONTGOMERY HIGHWAY NEAR SELMONT
            WATERWORKS.

&&

JRA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 8:23 PM CSTHigh Wind WarningBMXTuscaloosa, Walker97 min

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.